Alert archive / Colorado / Winter Storm Watches in 2018

Winter Storm Watch 13, NWS Pueblo, CO

December 23, 2018Conejos County, Mineral County, Rio Grande County, Colorado

NWS Pueblo, CO issued this winter storm watch at Dec 23, 2018, 2:40 PM MST for Conejos County, Mineral County, Rio Grande County, Colorado. It took effect at Dec 25, 2018, 2:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 23, 2018, 2:40 PM MST (21:40 UTC)
In effect from
Dec 25, 2018, 2:00 PM MST
Expired
Dec 24, 2018, 3:11 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 230 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WWUS45 KPUB 232140
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
240 PM MST Sun Dec 23 2018

COZ068-240545-
/O.NEW.KPUB.WS.A.0013.181225T2100Z-181227T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
240 PM MST Sun Dec 23 2018

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 
  12 inches possible.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From Tuesday afternoon through Wednesday evening.

* ADDITIONAL DETAILS...Travel could be very difficult. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts. 

&&

$$
4 follow-up statements
187 
WWUS45 KPUB 240456
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
956 PM MST Sun Dec 23 2018

COZ068-241300-
/O.CON.KPUB.WS.A.0013.181225T2100Z-181227T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
956 PM MST Sun Dec 23 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

* WHAT...Heavy snow. Total snow accumulations of 6 to 12 inches 
  possible.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From Tuesday afternoon through Wednesday evening.

* ADDITIONAL DETAILS...Travel could be difficult across the
  mountain passes. The hazardous conditions will impact travel 
  across the southwest mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$

Hodanish
785 
WWUS45 KPUB 241045
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
345 AM MST Mon Dec 24 2018

COZ068-241900-
/O.CON.KPUB.WS.A.0013.181225T2100Z-181227T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
345 AM MST Mon Dec 24 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

* WHAT...Heavy snow. Total snow accumulations of 8 to 14 inches 
  possible.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From Tuesday afternoon through Wednesday evening.

* ADDITIONAL DETAILS...Travel could be difficult across the 
  mountain passes. The hazardous conditions will impact travel 
  across the southwest mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
560 
WWUS45 KPUB 241706
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1006 AM MST Mon Dec 24 2018

COZ068-250115-
/O.CON.KPUB.WS.A.0013.181225T2100Z-181227T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
1006 AM MST Mon Dec 24 2018

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

* WHAT...Heavy snow. Total snow accumulations of 8 to 14 inches 
  possible.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From Tuesday afternoon through Wednesday evening.

* ADDITIONAL DETAILS...Travel could be difficult across the 
  mountain passes. The hazardous conditions will impact travel 
  across the southwest mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts.

&&

$$
293 
WWUS45 KPUB 242211
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
311 PM MST Mon Dec 24 2018

COZ068-250615-
/O.UPG.KPUB.WS.A.0013.181225T2100Z-181227T0600Z/
/O.NEW.KPUB.WW.Y.0039.181226T0000Z-181227T0600Z/
Eastern San Juan Mountains Above 10000 Feet-
311 PM MST Mon Dec 24 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 11 PM
MST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 inches
  with locally higher amounts possible.

* WHERE...Eastern San Juan Mountains Above 10000 Feet.

* WHEN...From 5 PM Tuesday to 11 PM MST Wednesday.

* ADDITIONAL DETAILS...Travel could be difficult due to snowpacked
  and icy roads. Snowfall rates my reduce visibilities over
  mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

COZ066-250615-
/O.NEW.KPUB.WW.Y.0039.181226T0000Z-181227T0600Z/
La Garita Mountains Above 10000 Feet-
311 PM MST Mon Dec 24 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM TUESDAY TO 11 PM
MST WEDNESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 inches
  with locally higher amounts possible.

* WHERE...La Garita Mountains Above 10000 Feet.

* WHEN...From 5 PM Tuesday to 11 PM MST Wednesday.

* ADDITIONAL DETAILS...Travel could be difficult due to snowpacked
  and icy roads. Snowfall rates my reduce visibilities over
  mountain passes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 23, 2:34 PM MST, 6 minutes earlier.

Area forecast discussion, Dec 23, 2:34 PM MST, 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
234 PM MST Sun Dec 23 2018

.SHORT TERM...(This evening through Monday)
Issued at 234 PM MST Sun Dec 23 2018

Tonight and Tomorrow:

The upper level flow for the rest of the evening will be zonal,
meaning dry conditions for the region and mountain wave clouds
overhead. Low temperatures across the plains will span the teens and
the lower 20s, the San Luis Valley will reach the single digits over
the valley floor and will reach the teens north and south of the
valley floor, the upper Arkansas River Valley will span the upper
teens to lower 20s, and the mountains will range from the single
digits to the lower teens. Otherwise, no impactful weather is
expected for the rest of the evening.

During the early morning hours on Monday, lasting throughout the
day, a weak shortwave trough of low pressure will propagate across
the region, bringing fresh snowfall to the mountains. The Sawatach
mountains will see the highest snowfall amounts with the highest
peaks seeing around 8 inches, but the average will be around 4
inches of snow. The eastern San Juans, La Garitas, Mosquitos, Sangre
de Cristos, and Pikes Peak will see around an 1 to 2 inches of snow.
High temperatures will be warmer due to the wave developing over our
area. Expect 50s over the plains, 30s to 40s over the San Luis
Valley, 40s over the upper Arkansas River Valley, and 20s to 30s
over the mountains. Some low clouds will develop overhead during the
overnight hours across the region. The mountainous regions should
expect the cloud cover to last all day, but the plains should see
some clearing as tomorrow evening arrives. Gusty winds are expected
over the Sawatch Mountains tomorrow afternoon with gusts exceeding
50 mph.

Skelly

.LONG TERM...(Monday night through Sunday)
Issued at 234 PM MST Sun Dec 23 2018

Mon night looks dry acrs southern CO.  On Tue an upper level low
moves into the srn NV and srn CA region around midday, with the NAM,
ECMWF and GFS showing the upper low center over the srn CA and AZ
border are by 00Z Wed.  Ahead of this system moisture and precip
starts to spread into portions of CO.  The NAM and ECMWF keep most
of southern CO dry thru 00Z Wed, except for the potential for some
snow moving into the southwest mtns late in the day.  On the other
hand, the GFS brings precip into the southwest mtns, the Sangres,
the San Luis Valley, and some isolated precip over some of the
southeast plains.  Highs on Tue are expected to be in the upper 30s
to mid 40s acrs the southeast plains and mostly in the upper 30s in
the San Luis and Upper Arkansas River Valleys.

By 12Z Wed the ECMWF has the upper low center over the southeast
corner of AZ, the GFS has is over the northwest corner of NM and the
NAM is in between.  Then by 00Z Thu the NAM and GFS are moving the
low center northeastward acrs southern CO, whereas the ECMWF keeps
it moving east-northeast over northern NM. The GFS and NAM solution
brings snow all along the CONTDVD, with the highest accumulations
over the San Juan and La Garita mtns.  With confidence increasing on
the chance that the eastern San Juan mtns will see warning criteria
snow, will issue a Winter Storm Watch for zone 68 from late
afternoon Tue thru Wed evening.  It looks like the eastern mtns will
see snow thru much of Wed as well, and right now it is looking like
they could see advisory level snow amounts, but will hold off on
issuing a highlight for this area.  Acrs the southeast plains, the
NAM and GFS have light precip Wed morning but then in the afternoon
a dry slot moves over the area.  However, if the ECMWF is right,
there will be a better shot of precip acrs the plains.  Temps aren't
going to be all that warm Wed acrs the southeast plains, and if
there is precip it will mostly be snow, although there could be a
mix of precip for a little while over the far eastern areas.

Wed night the ECMWF moves the upper low into the southwest corner of
KS, and the GFS moves it to an area along the western portion of the
KS and NE border.  The ECMWF solution keep a good amounts of precip
over the southeast plains, especially the far southeast plains, and
the chance for several inches of snow.  The GFS solutions results in
just a couple inches of snow overnight, mainly north of a line from
KLHX to the KS border.

On Thu the upper low is expected to move out of the area resulting
in decreasing precip chances, however there will probably still be
some light mtn snow showers.  Temps on Thu will be cool, with highs
in the 20s to lower or mid 30s at the lower elevations and single
digits and teens at the high elevations.

On Thu there will be another upper level system moving into the
Great Basin which will keep the weather over CO unsettled through
Fri, and there will likely be additional snow accumulations,
especially over the mtns and high valleys. High temps on Fri are
expected to mostly be in the 20s at the lower elevations. There is a
lot of uncertainty with regards to where this system will track. The
GFS moves it south and west, with the ECMWF weakens it and moves it
acrs CO Fri and into Sat morning. At this time, Sun is looking dry
acrs southern CO.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 234 PM MST Sun Dec 23 2018

Steady cloud cover is expected for KALS, KCOS, and KPUB throughout
the forecast period, but tomorrow morning into the afternoon some
lower clouds, below 10kft, will develop over KALS and KCOS. VFR
conditions are expected throughout the forecast period. Skelly

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Tuesday afternoon through Wednesday
evening for COZ068.

&&

SHORT TERM...SKELLY
LONG TERM...28
AVIATION...SKELLY
Hazardous weather outlook, Dec 23, 10:48 AM MST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1048 AM MST Sun Dec 23 2018

COZ058>089-093>099-241800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1048 AM MST Sun Dec 23 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Light snow will develop across the central mountains late
tonight. Up to 2 inches of new snow will be possible over the
higher elevations of Lake and Chaffee Counties by Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another fast moving system will bring a brief round of snow to the
mountains on Monday, with another 1 to 6 inches possible along
the Continental Divide. The heaviest snow will fall across the
eastern Sawatch and western Mosquito ranges. The crest of the
Sangres could see up to 2 inches through Monday.

A more potent storm system will approach the area on Tuesday,
spreading the potential for moderate to heavy snow into the
mountains by the afternoon. Snow will spread eastward into the
valleys and plains Tuesday night through Wednesday. The storm
track beyond Tuesday night is still highly uncertain and prone to
change. However, portions of the southeast mountains and plains
could see some moderate to heavy snow accumulations through
Thursday morning, if the system take a more favorable southern
track across New Mexico, and into Kansas as some forecast model
simulations suggest. Temperatures will likely be cold enough for
snow across southeast Colorado, especially Wednesday night through
Thursday. If you have travel plans across southern Colorado
during or after the Christmas holiday, please monitor the latest
forecasts and prepare now for the possibility of winter driving
conditions, even across the lower elevations.

Periods of light snow will be possible in and near the mountains
Friday and Saturday as another storm system moves in from the
northwest.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible late tonight across the eastern Sawatch Mountains and the
western Mosquito Range.

28/28

Nearby

Winter Storm Watches in Colorado, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.